MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT2H04
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/15/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned, and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal carotid artery (ica) using a penumbra smart coil (smart coil).During the procedure, a smart coil would not advance within its introducer sheath.Therefore, it was removed.The procedure was completed using another penumbra coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 137.0 cm from the proximal end.The pusher assembly mid-joint was retracted into the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted into the introducer sheath friction lock and the pusher assembly was kinked near the mid-joint.If the mid-joint is retracted through the introducer sheath friction lock, resistance may be experienced during advancement and damage such as a kink may occur.During functional testing, the smart coil was unable to advance from its returned position within its introducer sheath; therefore, the introducer sheath was removed distally, and the smart coil was re-sheathed properly.The smart coil was then able to advance through the introducer sheath with resistance due to the pusher assembly kink.The smart coil was unable to be advanced through the hub of a demonstration microcatheter due to the pusher assembly kink.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10513344
Report Number3005168196-2020-01421
Device Sequence Number11729728
Product Code HCG
UDI-Device Identifier00814548015750
UDI-Public00814548015750
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/19/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/14/2023
Device Model Number400SMTHXSFT2H04
Device Catalogue Number400SMTHXSFT2H04
Device Lot NumberF86439
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/19/2020
Supplement Date Received by Manufacturer10/02/2020
Initial Report FDA Received Date09/10/2020
Supplement Report FDA Received Date11/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR
Date Report Sent to FDA01/01/2005